Acetaminophen and phenylephrine
Name: Acetaminophen and phenylephrine
- Acetaminophen and phenylephrine tablet
- Acetaminophen and phenylephrine drug
- Acetaminophen and phenylephrine side effects
- Acetaminophen and phenylephrine effects of
- Acetaminophen and phenylephrine pediatric dose
- Acetaminophen and phenylephrine 250 mg
How should I take acetaminophen and phenylephrine?
Use exactly as directed on the label, or as prescribed by your doctor. Do not use for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.
Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.
Dissolve one packet of the powder in at least 4 ounces of water. Stir this mixture and drink all of it right away.
Drop the effervescent tablets into a glass of water (at least 4 ounces, or one-half cup). Stir this mixture and drink all of it right away.
Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days (or 5 days if treating a child), if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.
If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.
Store at room temperature away from moisture and heat.
What should I avoid while taking acetaminophen and phenylephrine?
This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.
Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.
Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.
What other drugs will affect acetaminophen and phenylephrine?
Other drugs may interact with acetaminophen and phenylephrine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.
What are some other side effects of this drug?
All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:
- Feeling nervous and excitable.
- Not able to sleep.
These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.
You may report side effects to the FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
For Healthcare Professionals
Applies to acetaminophen / phenylephrine: oral capsule, oral powder for reconstitution, oral tablet, oral tablet chewable, oral tablet effervescent
Hepatic side effects including severe and sometimes fatal dose dependent hepatitis has been reported with the use of acetaminophen in alcoholic patients. Hepatotoxicity has been increased during fasting. Several cases of hepatotoxicity from chronic acetaminophen therapy at therapeutic doses have also been reported despite a lack of risk factors for toxicity.[Ref]
Alcoholic patients may develop hepatotoxicity after even modest doses of acetaminophen. In healthy patients, approximately 15 grams of acetaminophen is necessary to deplete liver glutathione stores by 70% in a 70 kg person. However, hepatotoxicity has been reported following smaller doses. Glutathione concentrations may be repleted by the antidote N-acetylcysteine. One case report has suggested that hypothermia may also be beneficial in decreasing liver damage during overdose.
In a recent retrospective study of 306 patients admitted for acetaminophen overdose, 6.9% had severe liver injury but all recovered. None of the 306 patients died.
A 19-year-old female developed hepatotoxicity, reactive plasmacytosis and agranulocytosis followed by a leukemoid reaction after acute acetaminophen toxicity.[Ref]
Gastrointestinal side effects with acetaminophen are rare except in alcoholics and after overdose. Cases of acute pancreatitis have been reported rarely with the use of acetaminophen.
Gastrointestinal side effects of phenylephrine have included nausea.[Ref]
One study has suggested that acetaminophen may precipitate acute biliary pain and cholestasis. The mechanism for this side effect may be related to inhibition of prostaglandins and alterations in the regulation of the sphincter of Oddi.[Ref]
Renal side effects have been rare with the use of acetaminophen and have included acute tubular necrosis and interstitial nephritis. Adverse renal effects are most often observed after overdose, after chronic abuse (often with multiple analgesics), or in association with acetaminophen-related hepatotoxicity.[Ref]
Acute tubular necrosis usually occurs in conjunction with liver failure, but has been observed as an isolated finding in rare cases. A possible increase in the risk of renal cell carcinoma has been associated with chronic acetaminophen use as well.
A recent case control study of patients with end-stage renal disease suggested that long term consumption of acetaminophen may significantly increase the risk of end-stage renal disease particularly in patients taking more than two pills per day.[Ref]
Hypersensitivity side effects including anaphylaxis and fixed drug eruptions have been reported rarely in association with acetaminophen use.[Ref]
Hematologic side effects including rare cases of thrombocytopenia associated with acetaminophen have been reported. Acute thrombocytopenia has also been reported as having been caused by sensitivity to acetaminophen glucuronide, the major metabolite of acetaminophen. Methemoglobinemia with resulting cyanosis has also been observed in the setting of acute overdose.[Ref]
Dermatologic side effects including erythematous skin rashes associated with acetaminophen have been reported, but are rare. Acetaminophen associated bullous erythema and purpura fulminans have been reported. One case of toxic epidermal necrolysis associated with acetaminophen administered to a pediatric patient has been reported. Acetaminophen has been associated with a risk of rare but potentially fatal serious skin reactions known as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP).[Ref]
Respiratory side effects have included a case of eosinophilic pneumonia which has been associated with acetaminophen.
Respiratory side effects of phenylephrine have included respiratory difficulty.[Ref]
Two cases of hypotension have been reported following the administration of acetaminophen. Both patients experienced significant decreases in blood pressure. One of the two patients required pressor agents to maintain adequate mean arterial pressures. Neither episode was associated with symptoms of anaphylaxis. Neither patient was rechallenged after resolution of the initial episode.[Ref]
Cardiovascular side effects have included at least two cases of hypotension which have been reported following the administration of acetaminophen.
Cardiovascular side effects of phenylephrine have included palpitations, arrhythmias, and cardiovascular collapse with hypotension.[Ref]
In the case of metabolic acidosis, causality is uncertain as more than one drug was ingested. The case of metabolic acidosis followed the ingestion of 75 grams of acetaminophen, 1.95 grams of aspirin, and a small amount of a liquid household cleaner. The patient also had a history of seizures which the authors reported may have contributed to an increased lactate level indicative of metabolic acidosis.[Ref]
Metabolic side effects including metabolic acidosis have been reported following a massive overdose of acetaminophen.[Ref]
Nervous system side effects of phenylephrine have included headache, dizziness, nervousness, restlessness, tremor, insomnia, convulsions, and central nervous system depression.[Ref]
Psychiatric side effects of phenylephrine have included hallucinations, fear, and anxiety.[Ref]
Genitourinary side effects of phenylephrine have included dysuria.[Ref]
General side effects of phenylephrine have included pallor and weakness.[Ref]
Some side effects of acetaminophen / phenylephrine may not be reported. Always consult your doctor or healthcare specialist for medical advice. You may also report side effects to the FDA.
Usual Pediatric Dose for Nasal Congestion
Acetaminophen 250 mg - phenylephrine 5 mg oral effervescent tablet:
12 years to 18 years: 2 tablets fully dissolved in 4 ounces of water every 4 hours.
Acetaminophen 325 mg - phenylephrine 5 mg oral tablet:
12 years or older: 2 tablets orally every 4 hours. Do not take more than 12 tablets in 24 hours.
Acetaminophen 500 mg - phenylephrine 15 mg oral tablet:
12 years or older: 2 tablets orally every 6 hours. Do not take more than 8 tablets in 24 hours.
Acetaminophen 500 mg - phenylephrine 5 mg oral tablet:
12 years: years or older: 2 tablets orally every 4 to 6 hours. Do not take more than 8 tablets in 24 hours.
Acetaminophen 650 mg - phenylephrine 10 mg oral powder:
12 yrs or older: Dissolve 1 packet in 8 ounces of hot water and drink in 10 to 15 minutes. May repeat every 4 hours. Not to exceed 6 packets daily.
Dose all other formulations based on the acetaminophen component:
2 to 3 years: 160 mg/dose.
4 to 5 years: 240 mg/dose.
6 to 8 years: 320 mg/dose .
9 to 10 years: 400 mg/dose.
11 to 12 years: 480 mg/dose.
13 years or older: 325 to 650 mg/dose.
Maximum: 5 doses/day.